Aspirin (acetylsalicylic acid) and other nonsteroidal anti-inflammatory drugs (NSAIDs) cause deterioration in respiratory function in approximately 10% of adults with asthma and a smaller proportion of children with asthma. We propose evidence-based guidelines for the safe use of NSAIDs in individuals with asthma following systematic review of data from the last 10 years relevant to the use of these drugs in such patients. We would currently recommend that patients with asthma who are known to be intolerant of NSAIDs or who exhibit any of the high risk clinical features for intolerance to these drugs (severe asthma, nasal polyps or chronic rhinosinusitis) should use NSAIDs only under close medical supervision. In those with high risk features formal aspirin provocation testing would be recommended prior to the therapeutic use of NSAIDs. Those individuals with asthma who regularly use NSAIDs can continue to do so but should be warned that intolerance to NSAIDs can develop late in life. Lack of relevant experimental evidence precludes the production of evidence-based guidelines for the group of patients with asthma who do not exhibit high risk clinical features and who have never before used NSAIDs. We would currently recommend that this group be treated as potentially intolerant to NSAIDs and use of these drugs can only be recommended under medical supervision but note that further studies and clinical experience could be expected to relax this restriction for many patients. Recent data have suggested that frequent use of paracetamol (acetaminophen) may contribute to a deterioration of respiratory function in asthma. A small proportion of patients with asthma who are NSAID-intolerant experience short-lived deterioration in respiratory function with the use of high doses of paracetamol but this is uncommon and has not been implicated in life-threatening reactions. Routine warnings about paracetamol use in asthma are, therefore, not warranted. Medical personnel, however, should be aware of the potential for worsening of symptoms in some individuals with asthma using paracetamol and institute formal investigation or withdrawal of the drug if they suspect such a reaction.